Alert archive / West Virginia / Wind Advisories in 2017
Wind Advisory 1, NWS Charleston, WV
NWS Charleston, WV issued this wind advisory at Jan 10, 2017, 9:45 PM EST for 14 counties in West Virginia; 9 counties in Ohio; 4 counties in Kentucky. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2017, 9:45 PM EST (02:45 UTC)
- Expired
- Jan 11, 2017, 12:58 AM EST
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
All 27 counties
Boyd County, KY, Carter County, KY, Greenup County, KY, Lawrence County, KY, Athens County, OH, Gallia County, OH, Jackson County, OH, Lawrence County, OH, Meigs County, OH, Morgan County, OH, Perry County, OH, Vinton County, OH, Washington County, OH, Boone County, WV, Cabell County, WV, Jackson County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, Mason County, WV, Mingo County, WV, Pleasants County, WV, Putnam County, WV, Roane County, WV, Wayne County, WV, Wirt County, WV, Wood County, WV
The radar
The Charleston,WV radar (KRLX), 54 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km storm-relative helicity
- 900 m²/s²
- 0-3 km storm-relative helicity
- 1016 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
435 WWUS71 KRLX 110245 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 945 PM EST TUE JAN 10 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>017- 024>026-110900- /O.NEW.KRLX.WI.Y.0001.170111T0245Z-170111T0900Z/ GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-MINGO- LOGAN-BOONE- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA... BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN... POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO... WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD... RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...HARTS... ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON... SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON 945 PM EST TUE JAN 10 2017 ...WIND ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 4 AM EST WEDNESDAY. * WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 50 MPH. * TIMING...THE STRONGEST WINDS WILL BE ALONG AND JUST BEHIND A LINE OF SHOWERS THAT WILL CROSS THE OHIO RIVER VALLEY AND WESTERN WEST VIRGINIA THROUGH THE LATE NIGHT HOURS. * IMPACTS...STRONG WIND GUSTS COULD CAUSE TREE DAMAGE. THIS COULD LEAD TO POWER OUTAGES AND BLOCKED ROADWAYS. STRONG CROSSWINDS MAY BE EXPERIENCED WHILE DRIVING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS GUSTS OF 46 MPH OR GREATER ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
1 follow-up statement
084 WWUS71 KRLX 110558 NPWRLX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE CHARLESTON WV 1258 AM EST WED JAN 11 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>010-013>017- 024>026-110700- /O.CAN.KRLX.WI.Y.0001.000000T0000Z-170111T0900Z/ GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-MINGO- LOGAN-BOONE- INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON... OLIVE HILL...ASHLAND...LOUISA...NEW LEXINGTON...CROOKSVILLE... SOMERSET...MCCONNELSVILLE...STOCKPORT...ATHENS...MARIETTA... BELPRE...JACKSON...WELLSTON...OAK HILL...MCARTHUR...HAMDEN... POMEROY...GALLIPOLIS...IRONTON...SOUTH POINT...KENOVA...CEREDO... WAYNE...HUNTINGTON...POINT PLEASANT...NEW HAVEN...RAVENSWOOD... RIPLEY...PARKERSBURG...VIENNA...ST. MARYS...BELMONT...HARTS... ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...CHARLESTON... SOUTH CHARLESTON...SAINT ALBANS...SPENCER...ELIZABETH... WILLIAMSON...LOGAN...CHAPMANVILLE...MAN...MADISON 1258 AM EST WED JAN 11 2017 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE WIND ADVISORY. THE LINE OF SHOWERS WITH GUSTY WINDS HAS EXITED THE AREA, WITH WINDS BELOW ADVISORY CRITERIA. THEREFORE, THE WIND ADVISORY HAS BEEN CANCELLED. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this wind advisory went out at Jan 10, 6:46 PM EST, 2 hours 59 minutes earlier.
Area forecast discussion, Jan 10, 6:46 PM EST, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Charleston WV 646 PM EST Tue Jan 10 2017 .SYNOPSIS... Weak cold front washes out as it arrives tonight. A new warm front pushes north on Tuesday. A cold front crosses Thursday night, but stalls nearby this weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 640 PM Tuesday... Updated forecast, mainly based on recent runs of the HRRR and RAP. Those two were the closest on current temps and rain location. This blend resulted in a bit warmer temperatures across the northern mountains tonight, there still looks like a brief window of possible freezing rain, but have reduced ice accretion to only a few hundredths of an inch. That would come from this first band of precip that is approaching the Ohio River now. The secondary area -- moving into western Ohio now -- should be all rain as it moves across the forecast area. Initially have some separation between these two area, but think the second area will catch up later tonight. As of 200 PM Tuesday... The thaw began this morning and looks to carry on for the foreseeable future. That doesn't mean we cannot get wintry precip from time to time, and tonight is one of those times for Pocahontas County. A s/w trof and associated cold front will move through tonight with the boundary becoming frontolytic as it does so. As such rain will work back into the region this evening from west to east. There is enough lingering cold air at the surface across the Greenbrier Valley for a period of freezing rain this evening. QPF amounts to near two tenths are progged by most of the short term models. Most of this would fall as freezing rain across that location. Even if temps do climb above freezing /33 to 34/ at the height of the precipitation, ice accretion is still likely given the very cold ground. After coordinating with neighboring offices, have hoisted a freezing rain advisory for one to two tenths of ice accretion. I have also included the high elevation zone of Pocahontas County as model soundings suggest a brief period of freezing rain there as well despite being very close to the warm nose. This should be a relatively short duration event centered in the 8 to midnight time frame. Elsewhere, temperatures will be well above normal tonight. Winds will continue to pick up into early this evening as a stout low level jet remains in the vicinity. Still do not foresee criteria gusts at most locations given the WAA upglide nature, but the highest ridges in the mountains could see some gusts to 45 kts. Mid level drying quickly works in behind this system late tonight, but with abundant low level moisture in place and a slackening boundary layer flow, think low stratus will be the rule into the first half of Wednesday. After which, a developing warm front to the south will move north in the afternoon, reintroducing showers to the area. It will remain warm though, with many places soaring well into the 50s, if not touching 60 in a few locales. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 230 PM Tuesday... Models are in agreement with strong H850 southwesterly flow, 50-60 knots, Wednesday and early Thursday to bring warm air advection for temperatures to climb into the mid 60s lowlands. Wind gusts up to 30 knots can be expected over higher elevations. A warm front will lift north under southwest flow bringing rain showers likely. A cold front brings another batch of showers Thursday night into Friday morning. The front stalls south of the area keeping chances for rain showers. Horizontal flow at H500 brings a series of short waves Saturday to keep unsettled conditions. Colder air mass moves behind the cold front for temperatures slightly above normal. Freezing temperatures will return Friday night mainly across the northern half of the area. Colder low level air may result in mixed wintry precipitation, including freezing rain, in the middle Ohio valley and the northern tier of the forecast area Friday night, and perhaps down the eastern slopes of the northern WV mountains by Saturday morning, as the cold air damming wedge develops. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 230 PM Tuesday... Front will oscillate north to south this weekend. Moisture is limited with this front providing light rain showers. The front pushes north as a warm front Sunday night and Monday, as upper level ridging builds. This may bring a break in the chance for showers. Another cold front approaches Monday night, with the chance for showers, as the upper ridge moves east of the area. An upper level short wave trough then pushes the front through on Tuesday. This should bring an end to any rain showers from west to east. The GFS is the model of choice, opting out of the colder, drier solution for late in the weekend depicted by the ECMWF, that then evolves into timing differences early next week. Temperatures are closest to GFS based guidance, fluctuating but above normal through the period. && .AVIATION /00Z WEDNESDAY THROUGH SUNDAY/... As of 200 PM Tuesday... A quick moving cold front moves through tonight with showers. Models pretty insistent on only isolated MVFR visibilities with these, so kept things mainly VFR visibility. Did bring in some MVFR ceilings overnight. Some question whether fog will form in the Ohio River Valley by dawn. Some models show this area clearing out with fog formation. Did include some MVFR, but low confidence on this -- could even be LIFR. Alternatively, clouds could hang tough and may lower to IFR levels. Should see mainly VFR Wednesday, but do have some showers as a warm front lifts through...which could contain MVFR. Gusty southerly winds expected into tonight, then decreasing and becoming westerly by Wednesday morning. As warm front lifts through, winds should turn back to southerly. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of showers may vary, and could need amendment for MVFR visibility. Low stratus and/or dense fog possible across western half of CWA overnight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE WED UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EST 1HRLY 19 20 21 22 23 00 01 02 03 04 05 06 CRW CONSISTENCY H H H H H M M H M M L L HTS CONSISTENCY H H H M M H L H M M H L BKW CONSISTENCY H H H H M M H H L M H M EKN CONSISTENCY H H H M M L L L M H H L PKB CONSISTENCY H H M M L L M M M M H L CKB CONSISTENCY H H M M M L M M M H H L AFTER 00Z THURSDAY... IFR possible in low cigs and rain late Wednesday through Wednesday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...Freezing Rain Advisory until 1 AM EST Wednesday for WVZ523-524. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/30 NEAR TERM...MZ/30 SHORT TERM...ARJ LONG TERM...ARJ AVIATION...MZ
Hazardous weather outlook, Jan 10, 1:53 PM EST, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 153 PM EST TUE JAN 10 2017 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>522-525-526-111900- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-UPSHUR-BARBOUR- NORTHWEST RALEIGH-SOUTHEAST RALEIGH-NORTHWEST FAYETTE- SOUTHEAST FAYETTE-NORTHWEST NICHOLAS-SOUTHEAST NICHOLAS- NORTHWEST WEBSTER-SOUTHEAST WEBSTER-NORTHWEST RANDOLPH- SOUTHEAST RANDOLPH- 153 PM EST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...AND PORTIONS OF CENTRAL WEST VIRGINIA...NORTHEAST WEST VIRGINIA...NORTHERN WEST VIRGINIA...SOUTHEAST WEST VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ523-524-111900- NORTHWEST POCAHONTAS-SOUTHEAST POCAHONTAS- 153 PM EST TUE JAN 10 2017 ...FREEZING RAIN ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 1 AM EST WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FREEZING RAIN ADVISORY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Nearby
Wind Advisories in West Virginia, 2017Wind Advisories in Ohio, 2017Wind Advisories in Kentucky, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.